Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS New Orleans, LA

January 24, 2002Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 24, 2002, 2:35 PM CST for Walthall County, Mississippi. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2002, 2:35 PM CST (20:35 UTC)
Expired
Jan 24, 2002, 2:50 PM CST
In force
15 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 2:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 242035
SVRNEW
MSC147-242045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 PM CST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 250 PM CST

* AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM BETWEEN TYLERTOWN AND SALEM...MOVING         
  RAPIDLY NORTHEAST AT 55 MPH. IF YOU ARE LOCATED IN SALEM AND       
  DARBUN YOU SHOULD EXPECT WINDS IN EXCESS OF 55 MPH AND TORRENTIAL  
  RAINFALL BETWEEN 235 AND 250 PM. 

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY 
FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE 
OR NO ADVANCE WARNING.  

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3116 9025 3104 9013 3121 9002 3137 9010

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 2:00 PM CST, 35 minutes earlier.

Area forecast discussion, Jan 24, 2:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 PM CST THU JAN 24 2002

CURRENT FORECAST THINKING SEEMS TO BE DOING WELL. COLD FRONT LOOKS
TO BE ANGLED ACROSS CENTRAL LOUISIANA STRETCHING TOWARD CENTRAL
MISSISSIPPI AS IT CONTINUES ITS SLOW SOUTHWARD PROGRESSION. STILL
EXPECTING THIS BOUNDARY TO MOVE INTO THE NORTHWESTERN HALF OF THE
FORECAST AREA LATE THIS EVENING AND THEN CONTINUE ITS TREK EASTWARD
ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI OVERNIGHT CLEARING
THE MISSISSIPPI COAST AROUND DAYBREAK. CURRENT AVN/ETA CLOSE WITH
THEIR FRONTAL PROGRESSION WITH THE AVN SLIGHTLY FASTER. MAIN
DIFFERENCE BETWEEN THE TWO IS THE EASTWARD MOVEMENT OF THE TROF AXIS
BEHIND THE FRONT WITH THE ETA PUSHING IT A LITTLE MORE SOUTHWARD. BY
DOING THIS...THE ETA PUTS MORE ELEVATED PRECIPITATION ACROSS THE
FORECAST AREA FRIDAY MORNING. HOWEVER...WITH THE POSITION OF THE JET
PATTERN STEERING NORTH AROUND JACKSON...PREFER THE AVN SOLUTION WITH
CLEARING THE RAIN ACROSS THE NORTHERN ZONES TONIGHT AND ENDING EARLY
FRIDAY SOUTH AND EAST ZONES.

REGARDING THE THUNDERSTORM THREAT ASSOCIATED WITH THE PASSING
FRONT...GENERALLY FEEL THE CURRENT HWO AND PREVIOUS AFDS HAVE
HANDLED THIS WELL AND WILL DEFER TO THEIR DISCUSSIONS. AS A
RESULT...WILL CONTINUE THE WORDING OF LOCALLY HEAVY RAIN TONIGHT AS
THE FRONT PUSHES ACROSS THE FORECAST AREA.

LOOKS LIKE A NICE WEEKEND IS IN STORE FOR THE AREA AS HIGH PRESSURE
EXPANDS ACROSS THE LOWER MISSISSIPPI VALLEY. AS THE HIGH SHIFTS
EASTWARD LATE SUNDAY INTO MONDAY...SOME MOISTURE RETURN IS PROGGED
WHICH MAY BRING THE FORECAST AREA BACK INTO A FOG PATTERN. STARTING
TUESDAY...THE MRF IS STILL ADVERTISING THE NEXT FRONT TO APPROACH
THE LOWER SOUTHEAST AND ACTUALLY STALL ALONG THE GULF COAST ON
THURSDAY. WILL NOT BE TOO SPECIFIC WITH THIS AND BASICALLY COMBINE
THE LAST THREE DAYS WITH A CHANCE OF RAIN GIVEN THE UNCERTAIN NATURE
THESE NWP MODELS TREND TOWARD LATTER PERIODS.

PRELIM NUMBERS TO PONDER...

MCB 047/057/037/064 9000  BTR 050/057/039/065 8000
MSY 057/062/045/065 7200  GPT 057/062/043/064 7200

.NEW...SMALL CRAFT ADVISORY FROM KPQL TO ATCHAFALAYA RVR OUT 60 NM
AND INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

09

In the hours before

Special weather statement, Jan 24, 11:00 AM CST, 3 hours 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU JAN 24 2002

.SYNOPSIS...
STRONG SOUTHERLY FLOW WILL CONTINUE TO USER IN WARM TROPICAL AIR
INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AHEAD OF AN ADVANCING
COLD FRONT CURRENTLY LOCATED ACROSS NORTHWEST LOUISIANA STRETCHING
INTO NORTH MISSISSIPPI. THE FRONT IS EXPECTED TO MOVE INTO THE
INTERIOR SECTIONS OF SOUTHEAST LOUISIANA LATER THIS AFTERNOON AND
PUSH EASTWARD THIS EVENING AND OVERNIGHT CLEARING THE MISSISSIPPI
COASTAL AREA AROUND DAYBREAK FRIDAY.

.THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE ADVANCING FRONTAL
BOUNDARY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN ALONG WITH OCCASIONAL CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. A FEW OF THESE
THUNDERSTORMS COULD REACH SEVERE THRESHOLDS WITH THE POTENTIAL FOR
DAMAGING WIND GUSTS IN EXCESS OF 55 MPH. HOWEVER...WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED. ALSO...SOME TRAINING OF THUNDERSTORM
CELLS IS POSSIBLE AS THE FRONT PROGRESSES EASTWARD. SOME LOCATIONS
MAY RECEIVE UP 2 INCHES OF RAIN THROUGH TONIGHT WHICH MAY PRODUCE
LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS DURING
THE LATE AFTERNOON AND EVENING HOURS.

.MARINE HAZARDS...
IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS
IN EFFECT. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL SHIFT TO
THE NORTHWEST AS THE BOUNDARY MOVES ACROSS LAKE PONTCHARTRAIN LATER
TONIGHT AND SUBSEQUENTLY THROUGH THE GULF COASTAL WATERS SOMETIME
FRIDAY MORNING.

ACTIONS...ACTIVATION OF THE STORM SPOTTER NETWORK IS NOT ANTICIPATED
AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT AGENCIES SHOULD REMAIN
ALERT FOR POTENTIALLY DETERIORATING WEATHER CONDITIONS AND STAFF
ACCORDINGLY SHOULD CONDITIONS WARRANT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.